Virginia, 2003

Hail and Damaging Winds in Virginia, August 5, 2003

August 5, 2003 · NWS LWX · 10 events in 8 counties and zones

Thunderstorms with high winds, large hail, and heavy rainfall moved through the northern half of Virginia during the afternoon and evening of the 5th. In Rockingham County, quarter sized hail fell in Elkton.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms with high winds, large hail, and heavy rainfall moved through the northern half of Virginia during the afternoon and evening of the 5th. In Rockingham County, quarter sized hail fell in Elkton. In Greene County, a few trees were downed in Burtonsville. In Madison County, a few trees were downed in Aroda. In Orange County, A few trees and power lines were downed in Unionville. In Culpeper County, downed trees and power lines blocked Edwards Shop Road, Eleys Ford Road, and Fields Mill Road by Richardsville. In Fauquier County, power lines were downed near Lois and Route 17. In Stafford County, nickel sized hail fell in Aquia. Penny sized hail fell just north of Falmouth near the intersection of Route 17 and Interstate 95. Marble sized hail was reported in Garrisonville. A wind gust of 54 MPH was recorded at Quantico. A total of 2.38 inches of rain fell in Stafford in only 45 minutes. Four homes in the Stafford community of Vista Woods reported minor flood damage. In addition, the storm was blamed for killing more than 100 birds in North Stafford. In Fairfax County, a home caught fire after being struck by lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 5, 2:00 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 5, 2:00 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT TUE AUG 5 2003

SHORT-TERM (TONIGHT-WED)

TONIGHT...WATER VAPOR IMAGERY SHOWS S/W TROUGH SWINGING ACROSS THE
CENTRAL APPALACHIANS ATTM. THIS IS RESULTING IN RENEWD CONVECTIVE
DEVELOPMENT ACROSSS THE WRN PART OF OUR CWA. OTHER SHRAS ARE
OBSERVED ON LATEST RADAR IMAGERY OVER THE FAR NERN PORTION OF OUR
CWA. 18Z IAD SOUNDING SHOWS INSTABILITY IS MARGINAL WITH LI OF -2
AND CAPE OF 711 J/KG. SHEAR IS ALSO WEAK. THINK ANY SVR SHOULD
REMAIN WELL SOUTH IN NC. MAIN THREAT IS LOCALIZED FLOODING WITH ANY
SLOW MOVING STORMS. AFTER STORMS DISSIPATE TONIGHT EXPECT FOG TO
DEVELOP OVERNIGHT ESPECIALLY OUT TO THE WEST GIVEN WET GROUND AND
LIGHT WINDS.

WED...ISOLD TSRA STILL POSSIBLE TOMORROW AFTERNOON UNDER CYCLONIC
FLOW ALOFT AND DAYTIME HEATING.

ROSA

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY):
MODLES HINT THAT THE TROUGH WILL WEAKEN SLIGHTLY OVR THE EASTERN US
BY DAY 7. OTHERWISE...NOT MUCH CHANGE IN THE PATTERN WI THE RIDGE
OVR THE ROCKIES...TROF JUST TO OUR WEST OVER THE GREAT LAKES THRU
THE OHIO VALLEY...AND ANOTHER RIDGE OVR THE WESTERN ATLANTIC. SLY
FLOW AT THE SURFACE AND SWLY FLOW ALOFT WILL CONTINUE TO FEED
MOISTURE INTO THE AREA. WEAK SURFACE BOUNDARIES...SHORTWAVES...AND
DAY TIME HEATING WILL CONTINUE SCATTERED SHOWERS AND THUNDERSTORM
DEVELOPMENT THROUGH DAY SEVEN. NO MAJOR CHGS TO CURRNT EXTNDED
FORECAST. ND

.LWX...
DC...NONE.
MD...NONE.
VA...SVR TSTM WATCH UNTIL 7PM EDT FOR ZONES 25...36-38...50 AND 56.
WV...NONE.
Hazardous weather outlook, Aug 5, 10:00 AM EST, 5 hours 28 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-061030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT TUE AUG 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP EARLY THIS
AFTERNOON...WITH SOME OF THESE STORMS POSSIBLY BECOMING SEVERE.
LARGE HAIL IS THE DOMINATE SEVERE WEATHER THREAT. DURING THE MID TO
LATE AFTERNOON HOURS...THE THREAT WILL SHIFT TO HEAVY RAIN. THE
THUNDERSTORMS ARE EXPECTED TO FORM INTO CLUSTERS PROVIDING
TORRENTIAL DOWNPOURS...WHICH WILL LIKELY LEAD TO POOR DRAINAGE
FLOODING. IF THE SYSTEM SLOWS BY A FEW HOURS...CENTRAL VIRGINIA MAY
EXPERIENCE MORE WIDESPREAD FLOODING...DUE TO A MORE SATURATED SOIL
WHEN COMPARED TO AREAS FURTHER NORTH.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSA

In the hours before

Special weather statement, Aug 5, 9:50 AM EST, 5 hours 38 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-052200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1050 AM EDT TUE AUG 5 2003

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON...

THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON ACROSS
EASTERN WEST VIRGINIA...MARYLAND...NORTHERN AND CENTRAL
VIRGINIA...AND WASHINGTON DC. SOME THUNDERSTORMS MAY BECOME
SEVERE...WITH LARGE HAIL BEING THE DOMINATE THREAT.

THE THUNDERSTORMS ARE THEN EXPECTED TO FORM INTO CLUSTERS BY MID TO
LATE AFTERNOON. THESE CLUSTERS OF STORMS MAY PRODUCE TORRENTIAL
DOWNPOURS...CAUSING LOCALIZED FLOODING...ESPECIALLY IN POOR DRAINAGE
AREAS. HEAVY RAIN MAY CAUSE TRAVEL DELAYS DURING THE EVENING RUSH
HOUR ACROSS THE WASHINGTON DC AND BALTIMORE METRO AREAS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ROSA

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

The radar

The Sterling radar (KLWX), 116 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail, 1 heavy rain, 1 lightning. Local standard time, as filed.

Hail, Rockingham

When
August 5, 3:28 PM EST
Where
Rockingham County, Elkton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.417, -78.617

Quarter sized hail fell.

Thunderstorm Wind, Greene

When
August 5, 5:55 PM EST
Where
Greene County, 2 mi N of Ruckersville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
38.267, -78.367

A few trees were downed in Burtonville.

Thunderstorm Wind, Orange

When
August 5, 6:15 PM EST
Where
Orange County, Unionville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
38.267, -77.967

A few trees were downed.

Thunderstorm Wind, Madison

When
August 5, 6:21 PM EST
Where
Madison County, Aroda
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
38.333, -78.233

A few trees were downed.

Thunderstorm Wind, Culpeper

When
August 5, 6:45 PM EST
Where
Culpeper County, Richardsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.400, -77.733

Trees and power lines wee downed and roads were blocked.

Heavy Rain, Stafford

When
August 5, 6:45 PM EST to 8:00 PM EST
Where
Stafford County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Hail, Stafford

When
August 5, 6:50 PM EST
Where
Stafford County, 2 mi N of Falmouth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -77.467

Penny sized hail fell.

Thunderstorm Wind, Fauquier

When
August 5, 6:55 PM EST
Where
Fauquier County, 2 mi NW of Morrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
38.520, -77.717

Power lines were downed near Route 17 in Lois.

Lightning, Fairfax

When
August 5, 7:30 PM EST
Where
Fairfax County, Reston
Reported by
NEWSPAPER
Coordinates
38.835, -77.276 (the zone’s center; the record gives no point)

A home caught fire after being struck by lightning. The time was estimated.

Hail, Stafford

When
August 5, 7:32 PM EST
Where
Stafford County, Aquia
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.417, -77.367

Nickel sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336738, 5336739, 5336740, 5337268, 5337269, 5337270, 5337271, 5337272, 5337273, 5337274.